Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 18, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 16, 2022, 8:59 PM EDT for Gilmer County, Lewis County, Upshur County, West Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2022, 8:59 PM EDT (00:59 UTC)
- Expired
- Jun 17, 2022, 3:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gilmer County, WV, Lewis County, WV, Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 128 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 12:50 AM EDT | FLASH FLOOD | 6 Nw Rock Cave, WV | WATER OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 231 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
089
WGUS51 KRLX 170059
FFWRLX
WVC021-041-097-170700-
/O.NEW.KRLX.FF.W.0018.220617T0059Z-220617T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
859 PM EDT Thu Jun 16 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northeastern Gilmer County in north central West Virginia...
Northwestern Upshur County in northeastern West Virginia...
Central Lewis County in northern West Virginia...
* Until 300 AM EDT Friday.
* At 859 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Weston, Stonewall Jackson, Walkersville, Sand Run, Horner, Alum
Bridge, Lorentz, French Creek, Linn and Baldwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3905 8065 3904 8029 3896 8025 3886 8029
3886 8039 3886 8047 3890 8058 3894 8074
3903 8076
FLASH FLOOD...RADAR INDICATED
$$
ARJ1 follow-up statement
666
WGUS71 KRLX 170652
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
252 AM EDT Fri Jun 17 2022
WVC021-041-097-170702-
/O.EXP.KRLX.FF.W.0018.000000T0000Z-220617T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gilmer WV-Lewis WV-Upshur WV-
252 AM EDT Fri Jun 17 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 3 AM EDT EARLY THIS MORNING
FOR NORTHEASTERN GILMER, NORTHWESTERN UPSHUR AND CENTRAL LEWIS
COUNTIES...
Flood waters are receding, therefore the Flash Flood Warning is
being allowed to expire. Motorists should continue to exercise
caution and be prepared for water or debris on roadways. Please
continue to heed remaining road closures.
LAT...LON 3905 8065 3904 8029 3896 8025 3886 8029
3886 8039 3886 8047 3890 8058 3894 8074
3903 8076
$$
RPYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:20 PM EDT, 39 minutes earlier.
Area forecast discussion, Jun 16, 8:20 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 820 PM EDT Thu Jun 16 2022 .SYNOPSIS... Thunderstorms continue into the night. Cold front Friday with additional storms. High pressure brings dry,cooler weather this weekend. Heat and some humidity return next week. && .NEAR TERM /THROUGH FRIDAY/... As of 820 PM thursday... Temperatures and heat indices are lowering across the area this evening; therefore, the heat advisory has been allowed to expire. Have made a few more changes to the evening's PoPs to better reflect the current track of showers/storms. No other changes are needed at this time. As of 605 PM Thursday... Showers and thunderstorms are approaching our northwestern border this evening and are expected to gradually spread further into the area through tonight. Have updated PoPs for the evening to better reflect the current location and timing of showers and storms. Otherwise, the current forecast remains on track with no significant changes needed at this time. As of 120 PM Thursday... Latest surface map shows a stationary front to the east of our area with a cold front located to the northwest. The storms that developed across portions of our mountain counties earlier this morning had pushed east of our area. The surface front is expected to approach the area tonight before pushing southeast on Friday. While not much precipitation is associated with the front at this time. models suggest showers and storms will develop along the boundary and push into portions of southeast Ohio and the northern lowland counties of West Virginia this evening. Other more isolated storms may develop just about anywhere else across the area this afternoon and evening. SPC has indicated there is a slight risk of severe thunderstorms across the northern half of our area with a marginal risk across the south. Looking at 12 UTC upper air obs from the region, mid-level lapse rates are fairly steep and the overall atmosphere should be able to support strong to possibly severe storms. For greater detail, please see the latest SPC Day one outlook.../SWODY1/. WPC also has indicated that portions of the region have a marginal risk of excessive rainfall. With PWAT values in excess of 1.5 inches, we will have to monitor for any water issues. There should be a minimum in convective activity for a period of time tonight. However, a weak mid-level wave is forecast to move across the area on Friday. The combination of the cold front, this feature and a warm moist unstable airmass suggests additional storms should develop along and ahead the boundary as it pushes southeast. Highs on Friday are forecast to still be above normal. However, they should be several degrees cooler. These cooler temperatures and drier air behind the front should result in Heat Index values only in the 80s and low 90s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 310 PM Thursday... A stout late spring cold front exits right at the start of this short term period, Friday evening, taking the last of any showers and thunderstorms southeast, out of the area. Models indicate sufficiently dry low level air to preclude significant fog or stratus, although forecast soundings do suggest there can be stratus or stratocu in the mountains into Saturday morning. Otherwise, high pressure building in large and in charge from the northwest by Sunday carries with it the promise of relief from both the heat, and the thunderstorms. Central guidance shows temperatures dropping below normal this weekend, especially Saturday and Saturday night, trending a bit lower than the previous package. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 310 PM Thursday... The heat, and eventually the humidity, return next week, as ridging builds aloft. With that, the chance for showers, and afternoon and evening thunderstorms, encroaches northeast portions of the forecast area Monday night through Tuesday, as a warm front scoots across the Great Lakes and upper Ohio Valley, and then farther south through midweek, as the humidity increases, and a cold front arrives from the northwest. However, the chance for precipitation should diminish, or at least retreat northward, for the overnight and early morning hours, on loss of heating. Central guidance indicates temperatures returning well above normal, but with only a gradual and modest increase in dew points, into the mid to upper 60s across the lowlands for midweek. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 805 PM Thursday... VFR is generally expected to continue through tonight, though temporary reductions to MVFR or worse may occur within storms. A few storms have developed along the mountains, while more robust storms are present to the north. Showers and storms are expected to continue near PKB, CKB, EKN, and BKW into early tonight, then coverage should diminish. Showers and storms are expected to increase in coverage again during the day Friday as a cold front crosses through the area. VFR should persist, except within these showers and storms. Winds will gradually relax through the evening, with light southwesterly flow then expected overnight. Winds strengthen to around 6-12KTs, with gusts of 15-25KTs during the day Friday. Winds remain southwesterly ahead of the front, then transition to west-northwesterly in its wake. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Duration and extent of showers/storms tonight could vary from the forecast. Patchy valley fog could be possible overnight. Timing/extent of showers and storms on Friday may also vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 06/17/22 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z SATURDAY... River Valley Fog with IFR conditions may occur Sunday morning and again Monday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/TRM/JLB NEAR TERM...JSH/JLB SHORT TERM...TRM LONG TERM...TRM AVIATION...JLB
Hazardous weather outlook, Jun 16, 8:52 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 852 PM EDT Thu Jun 16 2022 OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-525-526-180100- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun- Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Randolph-Southeast Randolph- 852 PM EDT Thu Jun 16 2022 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. A Slight Risk for severe thunderstorms exists tonight. Damaging winds and large hail will be the main hazards, but a tornado or two can not be ruled out. Localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-103-OHZ083>087-WVZ006>008-014-016-180100- Greenup-Boyd-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-Mason- Jackson WV-Putnam-Roane- 852 PM EDT Thu Jun 16 2022 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. A Slight Risk for severe thunderstorms exists tonight. Damaging winds and large hail will be the main hazards, but a tornado or two can not be ruled out. Localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-105-VAZ003-004-WVZ005-013-024-025-033-034-180100- Carter-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan- McDowell-Wyoming- 852 PM EDT Thu Jun 16 2022 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southern West Virginia and western West Virginia. .DAY ONE...Tonight. A Marginal Risk for severe thunderstorms exists tonight. Damaging winds and large hail will be the main hazards, but localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Marginal Risk for severe thunderstorms exists for Friday. Damaging winds and large hail will be the main hazards, but localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ015-026-027-515>520-523-524-180100- Kanawha-Boone-Clay-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Pocahontas-Southeast Pocahontas- 852 PM EDT Thu Jun 16 2022 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. A Slight Risk for severe thunderstorms exists tonight. Damaging winds and large hail will be the main hazards, but a tornado or two can not be ruled out. Localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Marginal Risk for severe thunderstorms exists for Friday. Damaging winds and large hail will be the main hazards, but localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ521-522-180100- Northwest Webster-Southeast Webster- 852 PM EDT Thu Jun 16 2022 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. A Slight Risk for severe thunderstorms exists tonight. Damaging winds and large hail will be the main hazards, but a tornado or two can not be ruled out. Localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Marginal Risk for severe thunderstorms exists for Friday. Damaging winds and large hail will be the main hazards, but localized flooding issues will also be possible in areas of heavy rain or for locations that receive multiple storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 16, 7:10 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
710 PM EDT Thu Jun 16 2022
OHZ066-067-162345-
Morgan OH-Perry OH-
710 PM EDT Thu Jun 16 2022
...Strong thunderstorms will impact portions of east central Perry
and northern Morgan Counties through 745 PM EDT...
At 710 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of South Zanesville to Somerset.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McConnelsville, Somerset, Perry State Forest, Crooksville, Bristol
and Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Ohio.
&&
LAT...LON 3982 8210 3981 8207 3977 8208 3975 8164
3967 8164 3966 8162 3964 8175 3980 8232
TIME...MOT...LOC 2310Z 283DEG 37KT 3986 8187 3979 8227
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:01 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Tyler | 29 min |
| Jun 16, 8:20 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler | 25 min |
| Jun 16, 8:23 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer, Lewis, Upshur | 52 min |
| Jun 16, 8:31 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 44 min |
| Jun 16, 8:42 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Lewis, Ritchie, Tyler | 33 min |
| Jun 16, 9:14 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer, Harrison, Lewis, Randolph, Upshur and 1 more | 31 min |
| Jun 16, 9:25 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 28 min |
| Jun 16, 9:29 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler | 31 min |
| Jun 16, 9:44 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Pocahontas, Randolph, Upshur, Webster | 31 min |
| Jun 16, 9:50 PM EDT | Special Weather Statement | RLX | Wood | 25 min |
| Jun 16, 10:05 PM EDT | Special Weather Statement | RLX | Pleasants | 25 min |
| Jun 16, 10:13 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Pocahontas, Randolph, Webster | 32 min |
| Jun 16, 10:16 PM EDT | Special Weather Statement | RLX | Ritchie, Wood | 29 min |
| Jun 16, 10:36 PM EDT | Flash Flood Warning | RLX | Pleasants | 6 hr |
| Jun 16, 10:40 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Randolph, Webster | 35 min |
| Jun 16, 10:49 PM EDT | Special Weather Statement | RLX | Fayette | 26 min |
| Jun 16, 10:56 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 34 min |
| Jun 16, 11:11 PM EDT | Special Weather Statement | RLX | Nicholas | 19 min |
| Jun 16, 11:17 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 58 min |
| Jun 16, 11:19 PM EDT | Special Weather Statement | RLX | Pocahontas | 11 min |
| Jun 17, 12:16 AM EDT | Special Weather Statement | RLX | Summers | 29 min |
| Jun 17, 12:49 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 41 min |
| Jun 17, 1:19 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Roane | 26 min |
| Jun 17, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 33 min |
| Jun 17, 1:28 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 32 min |
| Jun 17, 1:35 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 25 min |
| Jun 17, 1:42 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Roane | 33 min |
| Jun 17, 1:51 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 24 min |
| Jun 17, 1:55 PM EDT | Special Weather Statement | RLX | Randolph | 35 min |
| Jun 17, 1:59 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, McDowell and 3 more | 31 min |
| Jun 17, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Clay, Jackson, Kanawha, Mason, Nicholas and 3 more | 49 min |
| Jun 17, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, McDowell, Mingo, Raleigh, Wyoming | 30 min |
| Jun 17, 2:33 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Braxton, Cabell, Clay, Fayette, Kanawha and 6 more | 57 min |
| Jun 17, 3:00 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Pocahontas, Webster | 30 min |
| Jun 17, 3:29 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Webster | 31 min |
| Jun 17, 3:35 PM EDT | Flash Flood Warning | RLX | Clay, Fayette, Nicholas | 4 hr |
| Jun 17, 3:40 PM EDT | Flash Flood Warning | RLX | Jackson, Kanawha, Putnam, Roane | 3 hr |
| Jun 17, 4:15 PM EDT | Flash Flood Warning | RLX | Nicholas | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.